Advanced Search
Article Contents
Article Contents

Quiescent phases with distributed exit times

Abstract Related Papers Cited by
  • Diffusive coupling of a dynamical system to a quiescent (zero) phase, with the same rates for all variables, stabilizes against oscillations. When the coupling rates are increased then, at a stationary point, the eigenvalues of the Jacobian matrix with positive real parts and large imaginary parts may move towards the imaginary axis of the complex plane and eventually enter the left half-plane. Diffusive coupling means that holding times in the active and in the quiescent phase are exponentially distributed. Here, we ask whether similar phenomena occur if the exponential distributions are replaced by other distributions. A general stability result can be shown for arbitrary distributions, and several more specific results for Gamma distributions and delta peaks (leading to delay equations). Some of the results apply to traveling fronts in reaction diffusion equations with quiescent phase.
    Mathematics Subject Classification: Primary: 34K08, 34K20, 45D05; Secondary: 92B05.


    \begin{equation} \\ \end{equation}
  • [1]

    O. Arino, E. Sánchez and G. F. Webb, Necessary and sufficient conditions for asynchronous exponential growth in age structured cell populations with quiescence, J. Math. Anal. Appl., 215 (1997), 499-513.doi: 10.1006/jmaa.1997.5654.


    L. Bilinsky and K. P. Hadeler, Quiescence stabilizes predator-prey relations, J. Biol. Dynamics, 3 (2009), 196-208.


    O. Diekmann and J. A. P. Heesterbeek, "Mathematical Epidemiology of Infectious Diseases. Model Building, Analysis, and Interpretation," Wiley Series in Mathematical and Computational Biology, John Wiley & Sons, Ldt., Chichester, 2000.


    M. Gyllenberg and G. F. Webb, A nonlinear structured population model of tumor growth with quiescence, J. Math. Biol., 28 (1990), 671-694.doi: 10.1007/BF00160231.


    K. P. Hadeler and T. Hillen, Coupled dynamics and quiescent phases, in "Math Everywhere" (eds. G. Aletti, M. Burger, A. Micheletti and D. Morale), Springer, Berlin, (2007), 7-23.doi: 10.1007/978-3-540-44446-6_2.


    K. P. Hadeler, Quiescent phases and stability, Lin. Alg. Appl., 428 (2008), 1620-1627.doi: 10.1016/j.laa.2007.10.008.


    K. P. Hadeler, Homogeneous systems with a quiescent phase, Math. Models Natur. Phenom., 3 (2008), 115-125.doi: 10.1051/mmnp:2008044.


    K. P. Hadeler, Neutral delay equations from and for population dynamics, in "The 8th Colloquium on the Qualitative Theory of Differential Equations," No. 11, Proc. Colloq. Qual. Theory Differ. Equ., 8, Electronic J. Qualitative Theory of Diff. Equ., Szeged, (2008), 18 pp.


    K. P. Hadeler, T. Hillen and M. Lewis, Biological modeling with quiescent phases, in "Spatial Ecology'' (eds. C. Cosner, S. Cantrell and S. Ruan), Chapman & Hall/CRC Mathematical and Computational Biology Series, CRC Press, Boca Raton, FL, 2010.


    K. P. Hadeler and M. A. Lewis, Spatial dynamics of the diffusive logistic equation with a sedentary compartment, Can. Appl. Math. Q., 10 (2002), 473-499.


    T. Hillen, Transport equations with resting phases, European J. Appl. Math., 14 (2003), 613-636.doi: 10.1017/S0956792503005291.


    W. Jäger, S. Krömker and B. Tang, Quiescence and transient growth dynamics in chemostat models, Math. Biosci., 119 (1994), 225-239.doi: 10.1016/0025-5564(94)90077-9.


    M. Kot, "Elements of Mathematical Ecology,'' Cambridge University Press, Cambridge, 2001.


    M. A. Lewis and G. Schmitz, Biological invasion of an organism with separate mobile and stationary states: Modelling and analysis, Forma, 11 (1996), 1-25.


    X. Liang and X.-Q. Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, J. Funct. Anal., 259 (2010), 857-903.doi: 10.1016/j.jfa.2010.04.018.


    A. Maler and F. Lutscher, Cell cycle times and the tumour control probability, Mathematics in Medicine and Biology, 27 (2010), 313-342.doi: 10.1093/imammb/dqp024.


    T. Malik and H. Smith, A resource-based model of microbial quiescence, J. Math. Biol., 53 (2006), 231-252.doi: 10.1007/s00285-006-0003-4.


    M. G. Neubert, P. Klepac and P. van den Driessche, Stabilizing dispersal delays in predator-prey metapopulation models, Theor. Popul. Biol., 61 (2002), 339-347.doi: 10.1006/tpbi.2002.1578.


    J. Mallet-Paret and G. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations, 125 (1996), 441-489.doi: 10.1006/jdeq.1996.0037.


    E. Pachepsky, F. Lutscher, R. Nisbet and M. A. Lewis, Persistence, spread and the drift paradox, Theoretical Population Biology, 67 (2005), 61-73.doi: 10.1016/j.tpb.2004.09.001.


    H. F. Weinberger, M. A. Lewis and B. Li, Analysis of linear determinacy for spread in cooperative models, J. Math. Biol., 45 (2002), 183-218.doi: 10.1007/s002850200145.


    K. F. Zhang and X.-Q. Zhao, Asymptotic behaviour of a reaction-diffusion model with a quiescent stage, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 463 (2007), 1029-1043.doi: 10.1098/rspa.2006.1806.

  • 加载中

Article Metrics

HTML views() PDF downloads(117) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint